Stopping cholesterol-lowering drugs could be deadly

Stopping a cholesterol-lowering drug because of a muscle ache or stomach pain can be dangerous in the long run, suggests a new study.

Researchers found that people who stopped taking statins after reporting a side effect were 13 percent more likely to die or have a heart attack or stroke over the next four years than people who kept taking the drugs.

Statins include the drugs atorvastatin, known commercially as Lipitor; rosuvastatin, also known as Crestor, and simvastatin, or Zocor.

They work by inhibiting the liver’s ability to produce cholesterol while also helping the organ remove existing fats in the blood, according to the U.S. Centers for Disease Control and Prevention.

The drugs are almost universally prescribed to people with heart disease. Additionally, the U.S. Preventive Services Task Force recommends the drugs to people ages 40 to 75 years without a history of heart disease who have one or more risk factors and a 10-year risk of a heart attack or stroke of at least 10 percent.

Despite the overwhelming evidence in favor of statins, a quarter to a half of patients stop taking the drugs within six months to a year, Dr. Alexander Turchin, of Brigham and Women’s Hospital in Boston and colleagues write in Annals of Internal Medicine.

To see whether people who continue taking statins – including those who switch to a different type or a lower dose – end up with better outcomes than people who stop taking the drugs, the researchers analyzed data drawn from two Boston hospitals between 2000 and 2011.

During that period, more than 200,000 adults were treated with statins. Nearly 45,000 of them reported a side effect they thought might be related to the medication – usually muscle or stomach aches.

From those 45,000 with possible side effects, the research team focused on 28,266 people. Most of them – 19,989 individuals – kept taking statins anyway, with nearly half continuing to take the same drug.

Share Button